Alert archive / Indiana / Areal Flood Warnings in 2017
Areal Flood Warning 20, NWS Indianapolis, IN
NWS Indianapolis, IN issued this areal flood warning at Jun 13, 2017, 5:08 PM EDT for Fountain County, Vermillion County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 2017, 5:08 PM EDT (21:08 UTC)
- Expired
- Jun 13, 2017, 8:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fountain County, IN, Vermillion County, IN
The radar
The Indianapolis radar (KIND), 97 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1770 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Jun 13, 4:33 PM EDT, 35 minutes earlier.
Area forecast discussion, Jun 13, 4:33 PM EDT, 35 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 433 PM EDT Tue Jun 13 2017 .UPDATE... Aviation section updated && .SYNOPSIS... Issued at 238 PM EDT Tue Jun 13 2017 Pattern has become and will remain relatively active for rain into Sunday night. A strong upper low in the northern Rockies will track east across southern Canada through the remainder of the week and establish northwest flow aloft by early next week. The Wednesday night-Thursday, Saturday, and Sunday time frames still appear to be those times which better support aloft interacts with continued warm and humid air flowing in from the Gulf. Sunday appears to have more widespread severe potential with a bit stronger trough and surface low moving east across the Great Lakes. Temperatures will back down just a little as more cloud cover from scattered convection limits insolation. Frontal passages early Thursday, Saturday day, and late Sunday all will bring a little Canadian air with them and lower temps and humidity slightly. Unstable air with no capping inversion today has produced widely scattered convection. With the approach of the Canadian upper flow, dynamics and more detectable troughing will approach our area bringing likelihood of more widespread convection Wednesday night into Thursday. && .NEAR TERM /Tonight/... Issued at 238 PM EDT Tue Jun 13 2017 Ongoing scattered convection has shown no signs of slowing down. Models indicate at least a brief drop off in precipitation potential this evening as air stabilizes from todays rain and loss of insolation. However,relatively high precipitable water and remaining instability, especially in our east and southeast counties, suggest some showers and storms could carry on through the night. With dewpoints upper 60s to lower 70s, min temps should only reach the lower 70s like this morning. && .SHORT TERM /Wednesday through Friday/... Issued at 238 PM EDT Tue Jun 13 2017 Unstable air with little capping again suggests more scattered convection Wednesday and a weak short wave moving in late day should enhance the likelihood and coverage of rain. Wednesday night into Thursday early...all models show trough moving through and surface ridge following in its wake Thursday afternoon. This results in likely pops for this time frame and clearing Thursday afternoon. Thursday night and Friday, tranquil pattern as surface ridge moves quickly across swing surface winds from NW around the dial to South by Friday morning. Models differ some for Friday with several bringing a weak short wave through the cyclonic flow Friday afternoon with a return threat for storms while ECMWF holds back on this. Some POPs have been continued Friday afternoon given this uncertainty. Temperatures these periods are a blend...and continue a bit above normal though fewer 90s are expected given cloudiness and then cold frontal passage. && .LONG TERM /Friday night through Tuesday/... Issued at 238 PM EDT Tue Jun 13 2017 Friday night should be quiet as southwesterly flow reloads surface moisture and weak upper ridge moves across. Saturday all models show a weak short wave trough moving across which should help to produce scattered convection during the day. Sunday...all models show a deepening of the upper trough developing a well organized surface low in the Great Lakes, sweeping a cold front through during daytime hours. The outcome is likely to be an organized line of storms with perhaps scattered convection ahead of the trough. Given the instability in place and decent dynamics, this likely will produce strong convection.\ Sunday night through Tuesday, cooler and drier Canadian air settles across the area. A few instability showers may occur in the cyclonic flow aloft, but this will likely stay closer to the Great Lakes. Temperatures will be near normal this period and may tend slightly below normal briefly at the end of this period. && .AVIATION /Discussion for the 132100Z IND TAF/... VFR Conditions will continue the next several hours. Scattered showers/storms across the area are expected to continue through the daytime heating hours. At this moment...no storm is imminent for the KIND TAf site...thus vcts will continue to be used to denote the potential of a pop up storm. Previous Discussion Below /Discussion for 131800z TAFs/... Issued at 118 PM EDT Tue Jun 13 2017 VFR with wind near or below 10 knots except within storms where visibility drops briefly to 2 miles in heavy rain. Gusts approaching 50 knots in stronger storms and hail to dime size. Storm conditions will subside by sundown today. Patchy late night fog possible from todays rain. May be a repeat of scattered storms tomorrow's daytime heating. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Tucek NEAR TERM...Tucek SHORT TERM...Tucek LONG TERM....Tucek AVIATION...Tucek/JP
Hazardous weather outlook, Jun 13, 5:09 AM EDT, 11 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 509 AM EDT Tue Jun 13 2017 INZ021-028>031-035>049-051>057-060>065-067>072-141000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 509 AM EDT Tue Jun 13 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: There is a chance for thunderstorms today. Hazards: Lightning. Gusty winds. Brief heavy rain. High Heat Indices. Timing: Anytime. Discussion: Weak upper impulses combined with warm, moist and unstable air could trigger a few thunderstorms today and tonight. The heat index will be in the mid and upper 90s at times this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Heat index values in the mid 90s can be expected during the afternoon and evening hours Wednesday. There is a marginal risk for severe weather including damaging winds and large hail Wednesday afternoon and evening and Thursday afternoon and evening. Otherwise, thunderstorms are possible through the weekend. Any storm is capable of producing gusty winds, brief heavy rain and cloud to ground lightning. Discussion: Southwest winds will continue to bring very warm and humid air and thunderstorm chances to central Indiana through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible at times, mainly Wednesday afternoon and evening and Thursday afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jun 13, 12:56 PM EDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1256 PM EDT TUE JUN 13 2017
INZ056-057-064-065-131745-
Rush IN-Decatur IN-Bartholomew IN-Shelby IN-
1256 PM EDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR SHELBY...SOUTHERN RUSH...NORTHERN
DECATUR AND NORTHEASTERN BARTHOLOMEW COUNTIES UNTIL 145 PM EDT...
At 1255 PM EDT, Doppler radar was tracking a strong thunderstorm over
Shelbyville, moving east at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Shelbyville, Greensburg, Adams, Hope, Flat Rock, Milford, Geneva, St.
Paul, Fairland, Milroy, Burney, Waldron, Moscow, New Salem, Manilla
and Sandusky.
LAT...LON 3928 8585 3950 8588 3963 8581 3956 8534
3929 8537
TIME...MOT...LOC 1655Z 279DEG 18KT 3949 8576
AW/MRSpecial weather statement, Jun 13, 1:10 PM EDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
110 PM EDT TUE JUN 13 2017
INZ047-048-131745-
Hancock IN-Marion IN-
110 PM EDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HANCOCK AND EASTERN
MARION COUNTIES UNTIL 145 PM EDT...
At 110 PM EDT, Doppler radar was tracking a strong thunderstorm over
Indianapolis, moving east at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Indianapolis, Lawrence, Beech Grove, Cumberland, McCordsville, Warren
Park, Rocky Ripple, Wynnedale, Spring Hill, Crows Nest, North Crows
Nest, Monument Circle, Indiana State Fairgrounds and Broad Ripple.
LAT...LON 3991 8592 3970 8591 3970 8595 3968 8595
3968 8619 3986 8622
TIME...MOT...LOC 1710Z 262DEG 19KT 3978 8611
AW/MRLocal storm report, Jun 13, 1:15 PM EDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
115 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM TSTM WND DMG NEW WHITELAND 39.56N 86.10W
06/13/2017 JOHNSON IN FIRE DEPT/RESCUE
HOME SUSTAINED MINOR SHINGLE DAMAGE.
&&
DRTSpecial weather statement, Jun 13, 1:21 PM EDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
121 PM EDT TUE JUN 13 2017
INZ052>054-062-131800-
Owen IN-Clay IN-Morgan IN-Monroe IN-
121 PM EDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...
SOUTHWESTERN MORGAN...CLAY AND OWEN COUNTIES UNTIL 200 PM EDT...
At 121 PM EDT, Doppler radar was tracking a strong thunderstorm near
Spencer, or 18 miles northwest of Bloomington, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Bloomington, Spencer, Ellettsville, Jasonville, Clay City, Gosport,
Center Point, Stinesville, Coal City, Indiana University, Bowling
Green, Quincy, McCormicks Creek State Park, Freedom, Patricksburg,
Coalmont, Cory, Saline City, Cagles Mill Lake and Devore.
LAT...LON 3948 8724 3947 8681 3948 8662 3916 8649
3917 8724
TIME...MOT...LOC 1721Z 264DEG 15KT 3929 8683
AW/MRSpecial weather statement, Jun 13, 1:24 PM EDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
124 PM EDT TUE JUN 13 2017
INZ057-131745-
Rush IN-
124 PM EDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSH COUNTY UNTIL
145 PM EDT...
At 123 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rushville, or 12 miles east of Shelbyville, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Rushville, Arlington and Manilla.
LAT...LON 3950 8542 3955 8563 3959 8563 3970 8561
3969 8539
TIME...MOT...LOC 1723Z 264DEG 15KT 3958 8555
AW/MRLocal storm report, Jun 13, 1:54 PM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
154 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM HAIL ZIONSVILLE 39.95N 86.27W
06/13/2017 M1.00 INCH BOONE IN LAW ENFORCEMENT
AT THE ZIONSVILLE TOWN HALL.
&&
AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 10:16 AM EDT | Special Weather Statement | IND | Rush | 44 min |
| Jun 13, 11:02 AM EDT | Special Weather Statement | IND | Hancock | 43 min |
| Jun 13, 11:15 AM EDT | Special Weather Statement | IND | Decatur | 45 min |
| Jun 13, 11:30 AM EDT | Special Weather Statement | IND | Henry | 45 min |
| Jun 13, 11:33 AM EDT | Areal Flood Advisory | IND | Decatur, Jennings | 3 hr |
| Jun 13, 11:33 AM EDT | Special Weather Statement | IND | Decatur | 42 min |
| Jun 13, 12:11 PM EDT | Special Weather Statement | IND | Madison | 34 min |
| Jun 13, 12:14 PM EDT | Special Weather Statement | IND | Johnson, Shelby | 46 min |
| Jun 13, 12:44 PM EDT | Special Weather Statement | IND | Delaware | 46 min |
| Jun 13, 12:48 PM EDT | Special Weather Statement | IND | Hendricks | 42 min |
| Jun 13, 12:51 PM EDT | Special Weather Statement | IND | Marion | 24 min |
| Jun 13, 12:56 PM EDT | Special Weather Statement | IND | Decatur, Shelby | 49 min |
| Jun 13, 1:10 PM EDT | Special Weather Statement | IND | Marion | 35 min |
| Jun 13, 1:21 PM EDT | Special Weather Statement | IND | Clay, Monroe, Owen | 39 min |
| Jun 13, 1:24 PM EDT | Special Weather Statement | IND | Rush | 21 min |
| Jun 13, 1:25 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Shelby | 35 min |
| Jun 13, 1:27 PM EDT | Severe Thunderstorm Warning | IND | Rush | 33 min |
| Jun 13, 1:51 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton | 24 min |
| Jun 13, 2:27 PM EDT | Flash Flood Warning | IND | Clay, Owen | 3 hr |
| Jun 13, 2:40 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson | 35 min |
| Jun 13, 3:15 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 30 min |
| Jun 13, 3:36 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Lawrence, Monroe | 39 min |
| Jun 13, 4:08 PM EDT | Areal Flood Advisory | IND | Bartholomew, Brown, Jackson, Jennings | 3 hr |
| Jun 13, 5:41 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion | 34 min |
Nearby
Areal Flood Warnings in Indiana, 2017Every areal flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.